Nebraska, 2011

Hail in Nebraska, April 14, 2011

April 14, 2011 · NWS GLD · 2 events in 1 county or zone

A powerful spring storm produced a wide variety of extreme weather, including severe thunderstorms across southwest Nebraska, high wind with gusts to near 60 mph, and moderate to heavy snow with blizzard conditions. Several reports of marginally severe hail occurred with fast-moving thunderstorms during the early afternoon hours across southwest Nebraska.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A powerful spring storm produced a wide variety of extreme weather, including severe thunderstorms across southwest Nebraska, high wind with gusts to near 60 mph, and moderate to heavy snow with blizzard conditions. Several reports of marginally severe hail occurred with fast-moving thunderstorms during the early afternoon hours across southwest Nebraska.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Apr 14, 11:18 AM CST, 58 minutes earlier.

Area forecast discussion, Apr 14, 11:18 AM CST, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1118 AM MDT THU APR 14 2011

.DISCUSSION...
306 AM MDT THU APR 14 2011

315Z WATER VAPOR IMAGERY AND RUC PV ANALYSIS INDICATED STRONG SHORT
WAVE TROUGH RAPIDLY MOVING ACROSS THE FOUR CORNERS AREA. 00Z DNR
SOUNDINGS INDICATED ATMOSPHERE ALREADY BEGINNING TO SATURATE WITH
SOME WEAK INSTABILITY ALSO NOTED. WHILE BOTH DNR AND LBF ARE WELL
ABOVE FREEZING...WET BULB PROFILES SUGGEST RAPID COOLING IS
POSSIBLE ONCE PRECIPITATION STARTS...ALTHOUGH NOT QUITE ENOUGH
COOLING FOR A PHASE CHANGE BASED ON THE OBSERVED SOUNDINGS.

STRONG...RAPIDLY DEEPENING SYSTEM AND VARIETY OF ISSUES CAUSED BY IT
WILL BE PRIMARY FORECAST CONCERNS FOR THE FORECAST PERIOD.

TODAY-FRIDAY...MODELS HAVE SEEMINGLY COME INTO BETTER AGREEMENT WITH
OVERALL HANDING OF THIS SYSTEM...WITH LOW RAPIDLY DEVELOPING AND
OCCLUDING NEAR THE EASTERN CWA TODAY BEFORE GRADUALLY LIFTING OUT OF
THE AREA ON FRIDAY. THE BIGGEST CONCERNS FOR THE PERIOD WILL BE
POTENTIAL FOR PROLONGED VERY STRONG WINDS AND POTENTIAL FOR
ACCUMULATING AND BLOWING SNOW THROUGH THE NIGHT...FOLLOWED BY FIRE
WX POTENTIAL AS SYSTEM DEPARTS FRIDAY.

LOOKS LIKE THERE IS INCREASING POTENTIAL FOR SOME SIG AMOUNTS OF
PRECIPITATION AS LOW MOVES ONTO THE HIGH PLAINS AND BEGINS TO DEEPEN
OVER/NEAR THE AREA. PRECIPITABLE WATERS INCREASE TO 0.5-0.8 INCHES
WITH BOTH 300 AND 305K SFCS INDICATING SYSTEM TAPS INTO DECENT
MOISTURE WITH TROWAL APPARENTLY DEVELOPING BY 00Z WITH MIXING RATIOS
BTWN 5-6 G/KG ACROSS NORTHERN CWA. WITH STATIC STABILITY ALSO
LOOKING TO BE ON THE LOW SIDE...DO NOT SEE A LOT OF REASON WHY THERE
WILL NOT BE AT LEAST A FEW PERIODS OF INTENSE PRECIPITATION RATES.
QUESTION WILL BE IF THERE ARE ANY AREAS WHERE PRECIPITATION WILL
BECOME FOCUSED. MODELS STILL CONTINUING TO SUGGEST A PERSISTENT AREA
OF FRONTOGENESIS ON THE NORTHWEST SIDE OF LOW. WITH
INSTABILITY/WAA/MIXING RATIOS MAXIMIZED TO THE EAST OF THIS AREA
THINK THAT THIS LOCATION WILL LIKELY BE AREA OF GREATEST PRECIP
RATES...AND ALSO MARK AREA WHERE PRECIP AMOUNTS AND CHANCES BEGIN TO
DECREASE RAPIDLY ON ITS WEST SIDE WHERE DOWNGLIDE/CAA BECOME STRONG.
THIS AXIS GENERALLY SHIFTS TO THE EAST THROUGH THE NIGHT AND BECOMES
LESS DEFINED AFTER 06Z AS LARGE SCALE FORCING FOR ASCENT BEGINS TO
WANE.

PRECIP TYPE WILL BE NEXT QUESTION AND THERE ARE SOME CONCERNS ABOUT
PRECIPITATION TYPES CHANGING A BIT SOONER THAN EXPECTED...ESPECIALLY
WITH TDS CURRENTLY ONLY HOVERING AROUND 32...SUGGESTING MORE
POTENTIAL FOR WET BULB COOLING. THUNDERSTORMS ALSO NOT OUT OF THE
QUESTION DURING THE DAY EITHER...SPECIFICALLY IN VICINITY OF SFC
LOW. TREND IN SREF AT LEAST IS TO SPEED UP PRECIP CHANGE OVER ACROSS
MUCH OF THE AREA...AND BASED ON AFOREMENTIONED REASONS THIS APPEARS
REASONABLE. WITH A QUICKER CHANGE OVER MENTIONED AND PLENTY OF
INSTABILITY AM BECOMING INCREASINGLY CONCERNED ABOUT POTENTIAL FOR
MORE SIGNIFICANT SNOWFALL...PARTICULARLY IN THE YUMA/DUNDY/CHEYENNE
KS AREA WHERE PERSISTENT AND DEEP FRONTOGENETICAL FORCING WILL BE IN
PLACE. HAVE INCREASED AMOUNTS INTO THE 3-6 RANGE IN THIS AREA. WITH
ACCUMULATING SNOW NOW MORE LIKELY...THINK SOME KIND OF WINTER
HIGHLIGHT IS NEEDED. STRONGLY CONSIDERED A BLIZZARD WATCH FOR THE
NORTH...BUT WITH PRECIP STARTING TO ACCUMULATE TODAY AND OVERALL
UNCERTAINTY WITH AMOUNTS AND WHETHER THE WINDS WILL BE THE STRONGEST
DECIDED TO START EVENT WITH A SNOW AND BLOWING SNOW ADVISORY...AS
NOT QUITE AT THE CONFIDENCE LEVEL NEEDED TO JUSTIFY A WARNING.

CONFIDENCE NOT AS HIGH AS YESTERDAY IN SEEING WARNING CRITERIA THIS
AFTERNOON AS STRONG H7 JET AND RAPID DEEPENING OF THE SFC LOW LOOKS
TO BE DELAYED UNTIL 00Z. WHILE THINK THE WINDS WILL INCREASE RAPIDLY
AFTER 21Z...AND THERE IS A DECENT CHANCE THERE WILL BE WARNING
CRITERIA OVERNIGHT...ESPECIALLY NEAR THE SFC LOW...THINK THAT BEST
CHANCE FOR WARNING CRITERIA WILL REMAIN ON FRIDAY AND NOT READY FOR
A THIRD PERIOD WARNING WHEN POTENTIAL EXISTS FOR THE FIRST 24 HOURS
OF IT TO BE BELOW WARNING CRITERIA. WHILE THINK THERE WILL BE PERIOD
OF ADVISORY TYPE WINDS BEFORE 00Z...HAVE DECIDED TO HANDLE IT IN THE
FORECAST AND NOT ISSUE A SHORT WIND ADVISORY FOR THE FIRST PERIOD TO
SIMPLIFY PRODUCTS. AS MENTIONED EARLIER...STILL LOOKS VERY WINDY ON
FRIDAY AND WHILE CURRENT HUMIDITY FORECASTS MAY MAKE RFW CONDITIONS
DIFFICULT...THINK HOLDING ONTO FIRE WEATHER WATCH IS APPROPRIATE AT
THIS TIME DUE TO UNCERTAINTY.

FRIDAY NIGHT-SUNDAY...MUCH QUIETER WEATHER EXPECTED AS STRONG
SUBSIDENCE BUILDS BEHIND THE DEPARTING TROUGH BRINGING AN END TO
PRECIP CHANCES THROUGH MUCH OF THE PERIOD. STRONG RIDGING ALOFT DOES
NOT SEEM TO BUILD IN THROUGH THE PERIOD HOWEVER...AND WITH RATHER
FLAT FLOW ALOFT ANOTHER SHORT WAVE TROUGH IS EXPECTED SATURDAY NIGHT
AND SUNDAY AND HAVE INCLUDED SOME LOW POPS TO ACCOUNT FOR THIS.
OTHERWISE EXPECT TO SEE TEMPS REBOUND FAIRLY QUICKLY FROM THE
THURSDAY SYSTEM GIVEN THE INCREASING SOLAR ANGLES AND DO NOT EXPECT
SNOW COVER TO BE MUCH OF A FACTOR.

JRM
&&

.AVIATION...
1115 AM MDT THU APR 14 2011

FOR THE 18Z TAFS...COMPLEX SCENARIO ACROSS THE REGION AS A STRONG STORM
SYSTEM IMPACTS THE REGION WITH THUNDERSTORMS ACROSS CENTRAL AND EASTERN
PARTS OF AREA WHILE WESTERN AREAS EXPERIENCING SNOW. IN THE SHORT TERM...KGLD
MAY SEE A BRIEF LULL IN PRECIP AS DRIER AIR PUNCHES IN TEMPORARILY FROM
THE SOUTHEAST WHILE STORMS CURRENTLY TO THE SOUTH OF KMCK SHOULD BE
IN THE AREA AT THE TOP OF THE VALID PERIOD. IN GENERAL...RAIN WILL TRANSITION
TO SNOW DURING THE EARLY EVENING HOURS AS COLDER AIR AT ALL LEVELS FILTERS
INTO THE AREA. IN ADDITION TO THE SNOW...WIND SPEEDS WILL INCREASE DRAMATICALLY
AS A SFC LOW DEEPENS TO THE EAST. PRECIP SHOULD BEGIN TO WIND DOWN DURING
THE MORNING HOURS WITH KGLD SCATTERING TO VFR LATE IN THE PERIOD. WINDS
HOWEVER WILL CONTINUE TO INCREASE OVERNIGHT AND DURING THE MORNING HOURS
GENERALLY BECOMING AROUND 40G50KTS.

50
&&

.FIRE WEATHER...
335 AM MDT THU APR 14 2011

INITIALLY PLANNED TO LEAVE FIRE WX WATCH AS IS DUE TO THE VERY
STRONG WINDS ON FRIDAY. HOWEVER WITH SIGNIFICANT PRECIPITATION
POSSIBLE ACROSS MUCH OF YUMA COUNTY TODAY...NO LONGER THINK FUELS
OR HUMIDITIES WILL BE DRY ENOUGH TO SUPPORT WIDESPREAD CRITICAL
FIRE WEATHER CONDITIONS AND HAVE REMOVED THEM FROM THE WATCH.

JRM
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...WINTER WEATHER ADVISORY UNTIL 7 AM CDT FRIDAY FOR KSZ001.

     HIGH WIND WATCH FROM 6 PM MDT /7 PM CDT/ THIS EVENING THROUGH
     FRIDAY AFTERNOON FOR KSZ001>004-013>016-027>029-041-042.

     WINTER WEATHER ADVISORY FROM 7 PM THIS EVENING TO 7 AM CDT
     FRIDAY FOR KSZ002-003.

     FIRE WEATHER WATCH FROM FRIDAY AFTERNOON THROUGH FRIDAY EVENING
     FOR KSZ013-027-028-041-042.

NE...WINTER WEATHER ADVISORY UNTIL 6 AM MDT FRIDAY FOR NEZ079.

     HIGH WIND WATCH FROM 6 PM MDT /7 PM CDT/ THIS EVENING THROUGH
     FRIDAY AFTERNOON FOR NEZ079>081.

     WINTER WEATHER ADVISORY FROM 7 PM THIS EVENING TO 7 AM CDT
     FRIDAY FOR NEZ080-081.

CO...WINTER WEATHER ADVISORY UNTIL 6 AM MDT FRIDAY FOR COZ090.

     HIGH WIND WATCH FROM 6 PM MDT THIS EVENING THROUGH FRIDAY
     AFTERNOON FOR COZ090>092.

     FIRE WEATHER WATCH FROM FRIDAY AFTERNOON THROUGH FRIDAY EVENING
     FOR COZ253-254.

&&
Hazardous weather outlook, Apr 14, 4:44 AM CST, 7 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
444 AM MDT THU APR 14 2011

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-151345-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
444 AM MDT THU APR 14 2011 /544 AM CDT THU APR 14 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE THROUGH THE DAY. WHILE
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...THERE IS A SMALL
THREAT FOR A BRIEF TORNADO ACROSS EASTERN NORTON AND GRAHAM
COUNTIES THIS AFTERNOON.

RAIN WILL CHANGE TO SNOW FROM WEST TO EAST THROUGH THE DAY. SNOW
ACCUMULATIONS WILL BE GREATEST NEAR THE NEBRASKA...COLORADO AND
KANSAS BORDER WHERE 3 TO 6 INCHES OF SNOW ARE EXPECTED. NORTHERLY
WINDS WILL INTENSIFY TO 30 TO 40 MPH WITH GUSTS IN EXCESS OF 50
MPH THIS EVENING. WHILE THE WET NATURE OF THE SNOW IS EXPECTED TO
LIMIT THE THREAT FOR WIDESPREAD WHITE OUT CONDITIONS...SIGNIFICANT
BLOWING AND DRIFTING OF SNOW IS POSSIBLE OVERNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

STRONG NORTHERLY WINDS OF 30 TO 40 MPH WITH GUSTS APPROACHING 60
MPH ARE EXPECTED TO CONTINUE THROUGH THE DAY FRIDAY. THESE STRONG
WINDS WILL BRING THE POTENTIAL FOR CRITICAL FIRE WEATHER
CONDITIONS SOUTHWEST OF A GOODLAND TO RUSSEL SPRINGS LINE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED ACROSS NORTON AND GRAHAM
COUNTIES THIS AFTERNOON. ANY REPORTS OF ACCUMULATING SNOW OR
STRONG WIND GUSTS WILL ALSO BE APPRECIATED.

JRM

In the hours before

Local storm report, Apr 14, 10:23 AM CST, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1023 AM MDT THU APR 14 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1022 AM     HAIL             SHARON SPRINGS          38.89N 101.75W
04/14/2011  E0.25 INCH       WALLACE            KS   TRAINED SPOTTER

            COVERING THE GROUND

&&

MENTZER
Local storm report, Apr 14, 10:24 AM CST, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1024 AM MDT THU APR 14 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1024 AM     HAIL             2 S GOODLAND            39.32N 101.71W
04/14/2011  E0.25 INCH       SHERMAN            KS   BROADCAST MEDIA

&&

MENTZER
Local storm report, Apr 14, 10:43 AM CST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1043 AM MDT THU APR 14 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1040 AM     HAIL             3 S GOODLAND            39.31N 101.71W
04/14/2011  E0.75 INCH       SHERMAN            KS   PUBLIC

1043 AM     HAIL             2 S GOODLAND            39.32N 101.71W
04/14/2011  E1.00 INCH       SHERMAN            KS   BROADCAST MEDIA

&&

MENTZER
Local storm report, Apr 14, 10:46 AM CST, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1046 AM MDT THU APR 14 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0923 AM     HAIL             HOXIE                   39.36N 100.44W
04/14/2011  E0.75 INCH       SHERIDAN           KS   PUBLIC

&&

MENTZER
Special weather statement, Apr 14, 11:18 AM CST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1118 AM MDT THU APR 14 2011

KSZ003-NEZ081-141815-
DECATUR-RED WILLOW-
1218 PM CDT THU APR 14 2011

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR DECATUR COUNTY IN NORTHWEST KANSAS AND RED
WILLOW COUNTY IN SOUTHWEST NEBRASKA...

AT 1214 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR LEBANON...MOVING NORTHWEST AT 20 MPH.

PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 4015 10019 3993 10018 3988 10024 4021 10074
      4035 10055 4034 10043
TIME...MOT...LOC 1718Z 136DEG 17KT 4001 10024

STASSER
Special weather statement, Apr 14, 12:14 PM CST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1214 PM MDT THU APR 14 2011

NEZ080-081-141900-
HITCHCOCK-RED WILLOW-
114 PM CDT THU APR 14 2011

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR HITCHCOCK COUNTY IN SOUTHWEST NEBRASKA AND RED
WILLOW COUNTY IN SOUTHWEST NEBRASKA...

AT 113 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MCCOOK...MOVING NORTHWEST AT 25 MPH.

PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.

&&

LAT...LON 4020 10043 4007 10060 4034 10102 4035 10102
      4034 10060
TIME...MOT...LOC 1815Z 134DEG 20KT 4020 10060

STASSER

The radar

The Goodland radar (KGLD), 131 km away, was scanning. The volume nearest the first event began at 18:13 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Red Willow

When
April 14, 12:16 PM CST
Where
Red Willow County, Mc Cook
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.200, -100.620

Hail, Red Willow

When
April 14, 12:22 PM CST
Where
Red Willow County, 1.38 mi N of Mc Cook
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.220, -100.620

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2011Every state in 2011This day in weather historyWarnings in Nebraska, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 284795, 284794.